A pet peeve of mine is that I am often viewed sceptically when I reveal that I am disabled by my chronic depression and anxiety. It sometimes seems like they think that a person cannot be intelligent, goal-oriented, and capable if they have depression and anxiety to the point of being disabled by them.

I have been in meetings with local disability advocates who have expressed surprise that I am so articulate and well-spoken. Depression and anxiety don’t take those things away. I was articulate and well-spoken before my breakdown; why wouldn’t I still be that way after?

I also grasp things relatively quickly. I actually once said to someone, “I’m depressed, not stupid!” And yes, he deserved it.

Depression does change the way one’s brain works. My last psychiatrist (who, like Psydoc, moved away) told me that “they” have shown scientifically that depression changes the pathways in the brain. My brain today is not the same brain I had ten years ago. (A reality about which I am acutely aware, believe me.) I don’t know if it’s the depression that caused the changes, or the multitude of medications I have taken; probably some combination of both. But please do me the courtesy of refraining from the assumption that I am slow, unintelligent, or unable to comprehend. And, please also refrain from that assumption with everyone else, chronically ill or not.

**************************************

That was a bit of a cranky post, and I apologize for directing it at you and not at the people who deserve to hear it. Let’s now turn to the wonderful world of side effects.

I don’t imagine that there are many medications out there that don’t have side effects. The key for me is whether the side effects are worse than the symptom they are preventing. Most of the time, my answer is that I’d much rather have the side effects than the debilitating anxiety or the horrific darkness of severe depression.

But it’s all personal; it’s what each person individually can stand, versus what they cannot take. And sometimes meds won’t adversely affect a person at all; a pill that makes me nauseated might not have that effect on the next person.

Some of my medication side effects are bothersome, in the way that a fly buzzing around the house is. I think every single one of my meds has the side effect of causing “dry mouth”, and I don’t really even think about this one. Oh, don’t get me wrong; I have it, in spades. I often will drink four or five litres of water in a day. Or more. As you can imagine, a side effect of this side effect is that I spend a lot of time in the bathroom.

One of the side effects that bothers me more is dizziness. Some days I am so dizzy and nauseated that I just lie quietly with my eyes closed. Thankfully, those days happen only a couple of times a month. But I am always dizzy to some extent. I have trouble climbing stairs, and my balance is completely shot. I often think that if a police officer pulled me over and gave me the roadside test where you have to walk a straight line, I’d be locked in the drunk tank immediately.

The side effect that bothers me the most is overheating. This is a side effect of more than one of my meds, and it seems to affect me more than it does most people. (And that’s not just my own opinion. My psychiatrists are continually amazed at how badly I overheat, with minimal exertion. Or sometimes no exertion at all.) It’s very embarrassing, to have sweat coming in sheets off my face and neck, when all I’ve done is gotten dressed or walked twenty feet from the car to the front door of a store. This is really the only side effect that I have ever drawn the line at: I told my psychiatrist that one particular med made my overheating so much worse that I would rather have the anxiety than continue taking it. That’s the only side effect that, to me, is worse than what it prevents.

I often feel nauseous. I get a lot of headaches, including migraines. I am overweight and have been ever since the very first sleeping med I was prescribed caused me to gain eighty pounds in a matter of weeks. I’m not on that med anymore, but the other meds I take all cause weight gain. Fortunately, I have not gained much more weight since that first disastrous spell, but I’m also not losing any, either. Even being overweight, to me, is bearable when compared to what the pills prevent. But the overheating; that’s my line in the sand.

These are just some of the side effects I experience. It would be exhausting to recount them all, and like I said, I mostly don’t focus on them. I think I’m much better off that way, don’t you?


Advertisements